Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 83, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2004, 2:19 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 2:19 PM EDT (18:19 UTC)
- Expired
- Aug 30, 2004, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 301821 FFWPBZ MDC023-302115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 515 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL AND POSSIBLE FLASH FLOODING NEAR CASSELMAN AND GORTNER. RADAR ESTIMATES THAT IN EXCESS OF 2 INCHES OF RAIN HAS FALLEN IN THE SHADE RUN BASIN IN NORTHERN GARRETT COUNTY AND IN THE AMBROSE RUN BASIN OVER SOUTHERN GARRETT COUNTY. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND IF FLOOD WATER THREATENS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3972 7904 3927 7938 3921 7948 3971 7946 $$ 15
1 follow-up statement
000 WGUS71 KPBZ 301856 FFSPBZ MDC023-302115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT MON AUG 30 2004 ...A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY UNTIL 515 PM EDT... * AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL WAS DIMINISHING OVER GARRETT COUNTY. HOWEVER...RUNOFF FROM RAINFALL AT THE RATE OF OVER 2 INCHES PER HOUR WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. STREET FLOODING WAS REPORTED IN GORTNER. DO NOT DRIVE THROUGH WATER FLOWING OVER ROADS...MOVE TO HIGH GROUND IF FLOOD WATER FROM SHADE RUN OR AMBROSE RUN THREATEN...AND PLEASE REPORT INCIDENTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING 1-877-633-6772. $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:18 AM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 30, 9:18 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 918 AM EDT MON AUG 30 2004 .SHORT TERM (REST OF TODAY THROUGH TUESDAY NIGHT)... WL UPDATE ZNS SHORTLY TO BUMP UP POPS TO LKLY TDA BASED ON CURRENT RADAR TREND. BACK EDGE OF RAIN AREA STILL HOLDING ACRS E CNTRL OH WITH LTL EWD MVMT. MORE SHWRS CONTG TO DVLP UPSTREAM AND THEN SLIDE NEWD ALG FNT. EXPECT PCPN TO BGN TO PUSH EWD MORE QUICKLY THIS AFTN. NO CHGS PLANNED FOR LTR PDS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 234 AM EDT MON AUG 30 2004 AVIATION ACTIVITY HAS QUIETED DOWN THIS EARLY MORNING AS FRONT HAS PUSHED THROUGH PORTIONS OF THE REGION AND HEATING IS LOST. FOR THE EARLY MORNING PERIOD AREAS EAST OF THE FRONT WILL EXPERIENCE IFR CONDITIONS WITH LOW VIS FROM FOG AND LOW CEILINGS. JUST WEST OF THE FRONT CEILINGS HAVE LIFTED IN DRIER AIR...HOWEVER LL MOISTURE WITH IFR TO MVFR CONDITIONS ARE MOVING IN ACROSS OH AND WOULD EXPECT THIS TREND TO CONTINUE EASTWARD BY DAWN. FORECAST TODAY WILL SHOW VERY GRADUAL IMPROVEMENT IN CEILINGS AS FRONTAL BOUNDARY GETS PHASED IN WITH REMNANTS OF GASTON. APPEARS BEST CHANCE FOR PCPN WILL BE EAST AHEAD OF FRONT. IFR TO MVFR CONDITIONS EXPECTED THROUGHOUT MOST OF THE MORNING WITH IMPROVEMENT FROM WEST TO EAST THIS AFTERNOON AND EVENING. DO NOT EXPECT WIDESPREAD RAIN FOR MOST OF THE AREA TODAY WITH ACTIVITY EXPECTED TO BE SCATTERED WEST OF THE RIDGES. SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... BIGGEST FORECAST PROBLEM TODAY IS DETERMINING WHERE PCP WILL BE OCCURRING AND HOW HIGH TO GO WITH POPS. FRONTAL BOUNDARY HAS PASSED THROUGH THE OFFICE TEMPORARILY LIFTING CEILINGS AND IMPROVING VISIBILITIES...HOWEVER MORE CLOUDS AND SCATTERED RAIN AND DRIZZLE IS MOVING ACROSS OH AHEAD OF TROUGH. THINKING IS THE HIGHEST POPS TODAY WILL BE EAST OF BOUNDARY AS PLENTY OF MOISTURE CONTINUES TO BE PUMPED INTO MY EASTERN AREAS FROM REMNANTS OF GASTON. MOST OF THE ACTIVITY ACROSS THE AREA TODAY WILL BE SCATTERED. HOWEVER ALONG AND AHEAD OF BOUNDARY HEAVY DOWNPOURS STILL CONTINUE TO BE A POSSIBILITY. WITH THE HEAVIEST RAIN OVER THE PAST COUPLE OF DAYS OVER MY WESTERN ZONES WILL LET THE FFA EXPIRE AT 5AM. ATMOSPHERE SHOULD REMAIN STABLE FOR MOST OF CWA AS HIGHER TDS WILL BE PUSHED EASTWARD AND LITTLE SUNSHINE IS EXPECTED TODAY. MODELS PICKING UP PRETTY WELL ON A TRANSFER OF MOISTURE AND ENERGY TO GASTON LATER THIS AFTERNOON WHICH SHOULD BRING A QUICK END TO THE PRECIP ACROSS MOST OF THE CWA BY THIS EVENING. HIGH PRESSURE BUILDS IN ON TUESDAY SETTING UP QUIET WEATHER PATTERN WITH DRY AND COMFORTABLE CONDITIONS. LONG TERM (WEDNESDAY THROUGH SUNDAY)... STRONG RIDGE BUILDS INTO THE EAST WHICH WILL MEAN QUIET WEATHER FOR THE AREA FOR A GOOD PORTION OF THE WEEK. WEEKEND COULD CHANGE DEPENDING ON TROPICS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 30, 5:09 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT MON AUG 30 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-310908- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 509 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 30, 1:14 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 114 PM EDT MON AUG 30 2004 MDZ001-301830- GARRETT MD- 114 PM EDT MON AUG 30 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS GARRETT COUNTY... SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS CONTINUE TO FORM AND MOVE VERY SLOWLY NORTHEAST ACROSS WESTERN PORTIONS OF GARRETT COUNTY. RAIN AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF TIME. THESE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.